The condition of your cornea plays a vital role in determining how good your vision is. Seemingly harmless habits like rubbing your eyes can cause an eye infection. Spending a lot of time outdoors in a sunny climate like Singapore puts you at risk of developing pterygium. Some of these conditions can damage your vision permanently. It is thus imperative to know how to care for your eyes properly.

Dr Anshu Arundhati, Senior Consultant from the Department of Corneal and External Eye Disease at Singapore National Eye Centre, gives detailed answers to your questions.


Question by cubblygirl

Hi, i woke up one day with a swollen left eye. Upon looking into the mirror, i saw this 'film-like' thing at the white part of my left eye. It is beside my pupil. As i look to my left, the 'film-like' thing creases in its place. I just washed my eye and it took about half a day to slowly disappear. May i know what that is and how does it occur? How do i prevent this in future?

Answered by Dr Anshu Arundhati, Consultant, Corneal & External Eye Disease Service, Singapore National Eye Centre

From your description it looks like you had conjunctival swelling or chemosis in your left eye. There are several causes for this – it could be related to allergy, eye rubbing, inflammation or infection of various kinds. If it recurs and/or persists it is best to consult an eye specialist for assessment.


Question by ong lan huay

At the corner of my both eyes, recently I felt as it there was "water waving". After a few minutes, was back to normal. Why and What the cause?

Answered by Dr Anshu Arundhati, Consultant, Corneal & External Eye Disease Service, Singapore National Eye Centre

It is difficult to answer this question based on the symptom you have described. I would like to know if it recurs frequently and if you have any other associated visual disturbance/ blurred vision. Sometimes seeing unusual images may be normal but if it recurs and is bothersome I would recommend review by an eye specialist.


Question by ewong382003

I am 67 years old male Chinese. When I rub my left eye, there is a sound coming from the eye ball, any reason why? Appreciate your advise. regards Wong Lock Chang

Answered by Dr Anshu Arundhati, Consultant, Corneal & External Eye Disease Service, Singapore National Eye Centre

The sound coming from your eyeball that occurs when you rub your eyes is normal. Don’t worry about it as it is not related to any eye pathology. Most of us have experienced it.


Question by huggies60

I was diagnosed with pterygium and i will get eye infection at times. With such condition, can i still wear contact lens? Can i do lasik? Any recommendations on how to reduce the infection from recurring?

Answered by Dr Anshu Arundhati, Consultant, Corneal & External Eye Disease Service, Singapore National Eye Centre

If you have a history of eye infections, I would suggest that you discontinue contact lens wear. Pterygium is a fleshy growth on the surface of the eye – if it causes recurrent red eye or blurring of vision then surgery may be necessary. If you have not consulted an eye specialist I would suggest doing so – usually pterygiums do not cause eye infections. Contact lens wearer have an increased risk of corneal infections. An eye specialist can assess and determine your suitability for LASIK in the presence of pterygium.


Question by goh_eleen

My daughter is 17 yrs n is wearing hard lens since 6 yrs old. Has been complaining abt having some boxing feeling in her eyes,start with one eye n will spread to 2nd eye. Heal by few days after dropping normal eye drops. Is it infection due to contact lens. Thks

Answered by Dr Anshu Arundhati, Consultant, Corneal & External Eye Disease Service, Singapore National Eye Centre

Infection from contact lens will usually require antibiotic eyedrops and will not heal on it own. Contact lens can cause many other corneal problems like dry eyes and allergy. If the symptoms have occurred on a few occasions I would suggest review by an eye specialist. Please abstain from wearing contact lenses if the symptoms are bothersome.


Question by archideas7

Hi Dr, Sometimes I see fireflies in my eyes. May I know if its serious? Why does it happen? Any precautions? Thanks

Answered by Dr Anshu Arundhati, Consultant, Corneal & External Eye Disease Service, Singapore National Eye Centre

Do these fireflies move around? Do you see any flashing lights? Is your vision affected? If yes – it is a floater – caused by degeneration in the vitreous jelly of the eye. Most often they are innocuous but maybe associated with a retinal tear/retinal detachment and therefore it may be best to get an appointment to see an eye specialist.


Question by angls50

I have once a while there is a sharp pain on my right eye for about 3 seconds and I use my finger to tap on the eye it solve the problem and the once a while the pain appear again. I do have dry eye and the doctor give me some eye drop to apply. I do some eye exercise like looking to the extreme right,and left top and bottom and close my with the eye turning in circle. could you advise what should I do. Thanks.

Answered by Dr Anshu Arundhati, Consultant, Corneal & External Eye Disease Service, Singapore National Eye Centre

Dry eyes can cause sharp pain as described by you. There are several lubricant eyedrop formulations that are available that can provide relief from dry eye symptoms. Some may require other topical eye drops to stabilise the condition and an eye specialist can best advice you in this regard after a formal assessment. I am not aware of the benefits of eye exercise in improving eye health or relieving dry eye symptoms.


Question by hipp01808

Dear Doctor, My doctor subscribed a hormone pill, Visanne after my operation. Unfortunately, I developed dry eyes that were so bad it affected my work. I could not see clearly what is on the computer by mid-day and needed eye drops almost every hour. I stopped the pills after 2 months. However, I still have dry eyes after 3 months although the condition is better than when I was on the pills. Will the dry eyes syndrome go away eventually?

Answered by Dr Anshu Arundhati, Consultant, Corneal & External Eye Disease Service, Singapore National Eye Centre

Hormonal pills can cause dry eyes and in most patients discontinuing the drug provides relief from the symptoms. From your description you seem to have significant dry eyes and so your recovery might take longer. Have you had an eye assessment done to determine the severity of dry eyes? I would suggest doing so given that you have had bothersome symptoms.


Ref: R14